Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Missoula, MT

June 3, 2021

NWS Missoula, MT issued this special weather statement at Jun 3, 2021, 11:22 PM MDT. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2021, 11:22 PM MDT (05:22 UTC)
Expired
Jun 4, 2021, 12:15 AM MDT
In force
53 min
Issued by
NWS Missoula, MT

The radar

The Missoula radar (KMSX), 155 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 5.4 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2021-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2021-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3300 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

578 
WWUS85 KMSO 040522
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
1122 PM MDT Thu Jun 3 2021
 
IDZ006-009-MTZ006-040615-
Southern Clearwater Mountains ID-Western Lemhi County ID-
Bitterroot/Sapphire Mountains MT-
1122 PM MDT Thu Jun 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEMHI...SOUTHEASTERN
IDAHO AND SOUTHWESTERN RAVALLI COUNTIES UNTIL 1215 AM MDT/1115 PM
PDT/...

At 1120 PM MDT/1020 PM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 38 miles southeast of
Lowell to 40 miles west of North Fork. Movement was northeast at 35
mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Visibility one-half mile or less will be possible.

Locations impacted include...
Red River Hot Spring and Painted Rocks area.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4612 11498 4562 11410 4531 11470 4567 11535
TIME...MOT...LOC 0520Z 225DEG 29KT 4565 11526 4541 11482 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jun 3, 2:02 PM MDT, 9 hours 20 minutes earlier.

Area forecast discussion, Jun 3, 2:02 PM MDT, 9 hours 20 minutes before
Area Forecast Discussion...Corrected
National Weather Service Missoula MT
202 PM MDT Thu Jun 3 2021

.DISCUSSION...Doppler Radar shows scattered showers and a few
thunderstorms have developed across North Central Idaho and parts
of West Central Montana this afternoon. Thunderstorms will
produce gusty outflow winds to 40 mph along with lightning.
We expect isolated thunderstorms in these areas through early
Friday morning.

A cool front will make its way through the region Friday. A few
thunderstorms will develop across southwest Montana Friday
afternoon along the frontal boundary. Temperatures will be about
5-10 degrees cooler with increasing gusty winds in the afternoon.

Saturday a secondary stronger and mainly dry cold front will
move through the region. The main impact from this front will be
much cooler temperatures that will fall 10-15 degrees. High
temperatures will be back to normal, at around 70 degrees.

Sunday and Monday will be pleasant spring days with plenty of sun
and near normal temperatures in the lower 70s.

Tuesday through the end of next week: an upper trough will build
off the west coast which result in a slightly warmer southwesterly
flow aloft. Periods of instability and occasional short waves
will move through this flow which will help initiate some
afternoon convection. However, there is considerable uncertainty
where such short waves may develop and move.

&&

.AVIATION...Isolated thunderstorms are possible in the vicinity of
all terminals through 04/0400z. A few showers or thunderstorms
will continue to exist at KMSO through 04/1200z. Expect increasing
afternoon winds from the west-northwest at all terminals Friday
afternoon.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Heat Advisory until 7 PM MDT this evening Bitterroot/Sapphire
     Mountains...Butte/Blackfoot Region...Flathead/Mission
     Valleys...Kootenai/Cabinet Region...Lower Clark Fork
     Region...Missoula/Bitterroot Valleys...Potomac/Seeley Lake
     Region...West Glacier Region.

ID...Heat Advisory until 7 PM MDT this evening Eastern Lemhi County...
     Western Lemhi County.

     Heat Advisory until 8 PM PDT this evening Lower Hells
     Canyon/Salmon River Region...Northern Clearwater
     Mountains...Orofino/Grangeville Region...Southern
     Clearwater Mountains.

&&

In the hours before

Special weather statement, Jun 3, 11:22 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
1122 PM MDT Thu Jun 3 2021

IDZ006-009-MTZ006-040615-
Southern Clearwater Mountains ID-Western Lemhi County ID-
Bitterroot/Sapphire Mountains MT-
1122 PM MDT Thu Jun 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEMHI...SOUTHEASTERN
IDAHO AND SOUTHWESTERN RAVALLI COUNTIES UNTIL 1215 AM MDT/1115 PM
PDT/...

At 1120 PM MDT/1020 PM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 38 miles southeast of
Lowell to 40 miles west of North Fork. Movement was northeast at 35
mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Visibility one-half mile or less will be possible.

Locations impacted include...
Red River Hot Spring and Painted Rocks area.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4612 11498 4562 11410 4531 11470 4567 11535
TIME...MOT...LOC 0520Z 225DEG 29KT 4565 11526 4541 11482

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 12:10 AM MDTSpecial Weather StatementMSORavalli65 min
Jun 4, 2:58 PM MDTLake Wind AdvisoryMSOFlathead, Lake, Sanders29 hr
Jun 4, 3:10 PM MDTSpecial Weather StatementMSOSilver Bow35 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.